One hundred forty-one adult patients treated for no less than 6 months with standard daily doses of the commonest antiepileptic drugs (AEDs) were recruited in five Italian centers and submitted to intensive clinical and electrophysiologic investigation to assess the effects of AEDs on peripheral nerves. Eighty percent of the patients were receiving monotherapy. Carbamazepine (CBZ) was the most common AED (51 cases), followed by phenytoin (PHT) (46), phenobarbital (PB) (42), and valproate (VPA) (25). Fifty-three percent of the patients had one or more symptoms of polyneuropathy (paresthesias being the most common complaint). The neurologic examination was abnormal in 32%. Electrophysiologic findings in two or more separate nerves were abnormal in 77 patients (54.6%); of these, 27 (19.1%) had abnormal neurologic findings and 21 (14.9%) also had symptoms of polyneuropathy. Sensory functions were most frequently impaired. Sural nerve biopsy was performed in 4 patients receiving monotherapy with CBZ, PHT, PB, and VPA. Except in patients receiving VPA (in whom no morphologic abnormalities were detected), mild predominantly axonal damage with secondary myelin changes was noted. A correlation was noted between polyneuropathy, age of the patient and, to a lesser extent, receipt of two or more AEDs.
|Number of pages||9|
|Publication status||Published - 1993|
- Toxic effects
ASJC Scopus subject areas
- Clinical Neurology